Kansas, 2008

Tornadoes and Flooding in Kansas, May 1 to 2, 2008

May 1 to 2, 2008 · NWS ICT · 77 events in 11 counties and zones

A strong low pressure system brought a cold front through eastern half of Kansas during the late afternoon and evening hours of May 1st. The front was the trigger for initial severe thunderstorms in Southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
77

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong low pressure system brought a cold front through eastern half of Kansas during the late afternoon and evening hours of May 1st. The front was the trigger for initial severe thunderstorms in Southeast Kansas. These storms produced several short-lived tornadoes as well as large hail and damaging winds. Another line of severe storms quickly developed along the mid-level front over South Central Kansas. This line of storms moved to east across all of Southeast Kansas but its intensity weakened as it crossed the Flint Hills. The second round of storms produced large, high winds and very heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 1, 2:23 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 1, 2:23 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT THU MAY 1 2008

.DISCUSSION...

MAIN FORECAST CONCERN REVOLVES AROUND SEVERE CHANCES OVERNIGHT.

SYNOPSIS:
CURRENTLY HAVE A STRONG UPPER WAVE DIVING ACROSS SOUTHERN
CO/NORTHERN NM. VIS SATELLITE SHOWING SOME CU DEVELOPING OVER FAR
WESTERN KS AS THE LEADING EDGE OF COOLER MID LEVEL TEMPS START TO
OVERSPREAD THE AREA. AT THE SURFACE LOOSE DRY LINE IS SITUATED ALONG
A EMP TO WLD LINE WITH A SURFACE LOW OVER EASTERN NE AND ANOTHER ONE
TAKING SHAPE OVER THE OK PANHANDLE WHERE SURFACE PRESSURE FALLS HAVE
BEEN MAXIMIZED OVER THE LAST COUPLE OF HOURS.

TONIGHT:
DRYLINE IS EXPECTED TO SLOWLY WORK EAST THROUGH 00Z FRI AS STRONG
SOUTHERLY WINDS CONTINUE TO INCREASE MOISTURE ACROSS SE KS. IT LOOKS
LIKE THE RUC...GFS AND NAM ARE STILL OVERDOING THE SURFACE DEWPOINTS
ACROSS SE KS WITH MOST SHOWING BETWEEN 65-68 DEGREES...WITH 62-64
MORE REALISTIC. AS EXPECTED THE CAP IS CURRENTLY HOLDING STRONG BUT
WILL START TO ERODE QUICKLY AS THE COOLER MID LEVEL AIR OVERSPREADS
THE DRYLINE. MODELS ARE STILL BACKING THE SURFACE WINDS AROUND 00Z
AS PRESSURE FALLS CONTINUE TO INCREASE OVER THE HIGH PLAINS. THE
IMPORTANT QUESTION FOR THE FIRST PART OF THIS PERIOD IS WHETHER
THERE WILL BE ENOUGH CONVERGENCE ALONG THE FRONT/DRYLINE TO INITIATE
STORMS BEFORE DARK. CURRENT THINKING IS THAT AN HOUR EITHER SIDE
OF 00Z WOULD BE THE MOST LIKELY TIME FOR STORMS TO DEVELOP PRIOR TO
DARK. ONE DIFFERENCE WITH THE LATEST MODEL RUNS AND WHAT IS
OCCURRING...IS THAT THE SURFACE BOUNDARY IS ORIENTED MORE NE TO SW
WHICH MEANS THAT IT WILL BE EASIER TO GET CONVERGENCE ALONG THE
BOUNDARY SINCE BACKED WINDS WILL NOT BE NEEDED. OBVIOUSLY ANY STORMS
THAT FIRE BEFORE DARK WILL QUICKLY BECOME SEVERE.

MODELS CONTINUE TO BACK THE DRYLINE WEST AFTER 00Z AS THE SURFACE
LOW TRACKS INTO NORTH CENTRAL OK. IF STORMS DO NOT DEVELOP BEFORE
DARK...THEY WILL LIKELY DEVELOP AFTER 03Z AS THE SYNOPTIC BOUNDARY
CATCHES UP WITH THE DRYLINE WHICH WILL ALSO COINCIDES WITH THE
BETTER UPPER DYNAMICS GETTING INTO THE AREA. THE STORMS AFTER DARK
WILL BE MORE LINEAR IN NATURE BUT WILL STILL HAVE A GOOD CHANCE AT
PRODUCING LARGE HAIL AND DAMAGING WINDS.

FRI-SUN:
BY 18Z FRI THE UPPER LOW WILL BE LOCATED OVER SOUTH CENTRAL NE/NORTH
CENTRAL NE. THIS WILL PLACE MOST OF NORTHERN KS IN A PRIME AREA FOR
HIGH NW WINDS AND CURRENTLY HAVE HIGH CONFIDENCE THAT A WIND
ADVISORY WILL BE NEEDED FOR OUR CENTRAL KS COUNTIES FRI AFTERNOON.
HOWEVER AFTER COORDINATING WITH SURROUNDING OFFICES...FEEL IT WOULD
BE CONFUSING GOING WITH AN NPW NOW...CONSIDERING DDC HAS A WIND
ADVISORY OUT FOR EARLY THIS EVENING WITH ADDITIONAL HEADLINES LIKELY
OVERNIGHT. THEREFORE WILL BRIEF THE MIDNIGHT SHIFT ON THE SITUATION
AND LET THEM ISSUE. CONTINUED WITH SHOWERS OVER THE NORTHERN HALF OF
THE FORECAST AREA FOR FRI INTO FRI NIGHT GIVEN THE PROXIMITY TO THE
UPPER LOW. HOWEVER NOT EXPECTING ANYTHING TOO WIDESPREAD.

THE MAIN WEATHER STORY OVER THE WEEKEND WILL CONTINUE TO BE THE
UNSEASONABLY COOL MORNING TEMPERATURES WITH 30S LIKELY FOR THE
NORTHERN HALF OF THE FORECAST AREA FOR BOTH SAT AND SUN MORNING AS
THE UPPER WAVE PUSHES INTO THE OHIO VALLEY.

MON-THU:
DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST THROUGH THESE
PERIODS. BOTH ECMWF AND GFS CONTINUE TO ADVERTISE ANOTHER SHORTWAVE
TRACKING INTO THE DESERT SW ON MON AND INTO THE CENTRAL PLAINS FOR
WED INTO THU. THIS WILL ALLOW RETURN FLOW TO SETUP ACROSS THE PLAINS
FOR MON INTO TUE. THERE WILL LIKELY BE TWO MODES OF PRECIP CHANCES
THROUGH THESE PERIODS...ONE WITH THE INITIAL MOISTURE SURGE AND THE
OTHER WHEN THE UPPER DYNAMICS LIFT OUT. FOR NOW WILL NOT GET TOO
CUTE AND WILL INCREASE POPS SLOWLY FROM MON NIGHT INTO WED.

LAWSON

&&

.AVIATION...18Z TAF ISSUANCE
THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE

****ERROR: INCOMPLETE DATA

  39  64 /  50  10  10  10
RUSSELL         40  56  35  60 /  20  40  30  10
GREAT BEND      41  56  36  63 /  20  30  20   0
SALINA          47  58  35  62 /  20  30  30  10
MCPHERSON       47  60  37  62 /  20  20  20  10
COFFEYVILLE     58  69  42  63 /  80  20  10  10
CHANUTE         56  67  41  59 /  80  20  20  10
IOLA            56  67  41  59 /  80  20  20  10
PARSONS-KPPF    57  69  42  61 /  80  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 1, 2:48 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT THU MAY 1 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
348 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE THAT AN ISOLATED THUNDERSTORM OR TWO MAY
DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS SOUTH
CENTRAL AND SOUTHEASTERN KANSAS. ANY STORM THAT DEVELOPS PRIOR TO
SUNSET WILL HAVE A HIGH PROBABILITY OF BECOMING SEVERE WITH LARGE
HAIL AND TORNADOES THE MAIN THREATS.

THUNDERSTORM CHANCES WILL INCREASE AFTER DARK AS A COLD FRONT
OVERTAKES THE RETREATING DRYLINE. THESE STORMS ARE EXPECTED TO
DEVELOP INTO A LINE AND AFFECT LOCATIONS GENERALLY SOUTHEAST OF THE
KANSAS TURNPIKE. THESE STORMS WILL ALSO HAVE A HIGH PROBABILITY OF
BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY WEST TO NORTHWESTERLY WINDS CAN BE EXPECTED ACROSS CENTRAL
KANSAS FRIDAY AFTERNOON INTO FRIDAY EVENING. A WIND ADVISORY MAY BE
REQUIRED.

THUNDERSTORM CHANCES WILL START TO INCREASE ACROSS THE AREA MONDAY
NIGHT THROUGH WEDNESDAY. ANY STORM THAT DEVELOPS THROUGH THIS TIME
FRAME WILL HAVE THE POTENTIAL TO BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND TONIGHT
FOR LOCATIONS GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/JMC/LAWSON

In the hours before

Special weather statement, May 1, 4:06 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CDT THU MAY 1 2008

KSZ070-093-094-098-012230-
CHAUTAUQUA-COWLEY-ELK-GREENWOOD-
506 PM CDT THU MAY 1 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA...COWLEY...ELK AND GREENWOOD COUNTIES...

AT 503 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM 8 MILES WEST OF HOWARD TO NEAR MAPLE
CITY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, May 1, 4:28 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT THU MAY 1 2008

KSZ069-093-012300-
BUTLER-COWLEY-
528 PM CDT THU MAY 1 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND COWLEY COUNTIES...

AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DEXTER...OR 14 MILES EAST OF
WINFIELD...AND MOVING NORTHEAST AT 39 MPH.

ANOTHER STRONG STORM WAS LOCATED NEAR HARDY IN KAY COUNTY
OKLAHOMA.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

DARMOFAL

The radar

The Wichita radar (KICT), 104 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

55 hail, 9 thunderstorm wind, 7 tornado, 6 flood. Local standard time, as filed.

Hail, Elk

When
May 1, 4:48 PM CST
Where
Elk County, 2.19 mi SW of Moline
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.346, -96.326

Hail, Elk

When
May 1, 4:50 PM CST
Where
Elk County, 0.88 mi NE of Elk Falls
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.380, -96.170

Hail, Elk

When
May 1, 4:50 PM CST
Where
Elk County, 1.76 mi NE of Moline Elk Co Arpt
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
37.400, -96.250

Hail, Elk

When
May 1, 4:50 PM CST
Where
Elk County, 1.01 mi SE of Moline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.362, -96.285

Hail, Elk

When
May 1, 4:55 PM CST
Where
Elk County, 1.99 mi N of Moline
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
37.399, -96.300

Hail, Elk

When
May 1, 5:00 PM CST
Where
Elk County, 0.55 mi W of Moline Elk Co Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.380, -96.280

Hail, Elk

When
May 1, 5:04 PM CST
Where
Elk County, 8.36 mi N of Busby
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.590, -96.030

Hail, Greenwood

When
May 1, 5:10 PM CST
Where
Greenwood County, 3.01 mi SW of Fall River Airstrip
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.620, -96.120

Hail, Elk

When
May 1, 5:15 PM CST
Where
Elk County, 1.3 mi WNW of Upola
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.430, -96.020

Hail, Elk

When
May 1, 5:20 PM CST
Where
Elk County, 3.83 mi NNW of Busby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.520, -96.080

Hail, Woodson

When
May 1, 5:30 PM CST
Where
Woodson County, Toronto
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.800, -95.950

Hail, Elk

When
May 1, 5:38 PM CST
Where
Elk County, 2.59 mi ESE of Moline Elk Co Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.360, -96.230

Hail, Elk

When
May 1, 5:44 PM CST
Where
Elk County, 0.69 mi N of Elk Falls
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.380, -96.180

Tornado, Elk

When
May 1, 5:50 PM CST to 5:51 PM CST
Where
Elk County, 0.69 mi S of Elk Falls to 0.63 mi ESE of Elk Falls
Rating
EF0
Path length
0.7 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.360, -96.180

A brief tornado touched down in open country.

Hail, Elk

When
May 1, 5:54 PM CST
Where
Elk County, 4.96 mi NNE of Busby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.540, -96.030

Hail, Elk

When
May 1, 6:05 PM CST
Where
Elk County, 2.2 mi E of Elk Falls
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
37.370, -96.140

Hail, Wilson

When
May 1, 6:17 PM CST
Where
Wilson County, 2.65 mi NE of Buxton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.480, -95.890

Hail, Elk

When
May 1, 6:20 PM CST
Where
Elk County, 1.3 mi ESE of Moline Elk Co Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.370, -96.250

Hail, Wilson

When
May 1, 6:25 PM CST
Where
Wilson County, Fredonia
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.530, -95.820

Hail, Wilson

When
May 1, 6:28 PM CST
Where
Wilson County, Fredonia
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.530, -95.820

Tornado, Wilson

When
May 1, 6:35 PM CST to 6:37 PM CST
Where
Wilson County, 3.05 mi NNE of Buxton to 3.67 mi NNE of Buxton
Rating
EF0
Path length
0.67 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.491, -95.899

Brief touchdown in open country.

Hail, Wilson

When
May 1, 6:37 PM CST
Where
Wilson County, 2.15 mi SW of Fredonia Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.560, -95.860

Tornado, Wilson

When
May 1, 6:38 PM CST to 6:39 PM CST
Where
Wilson County, 1.46 mi E of Fredonia to 2.01 mi ENE of Fredonia
Rating
EF0
Path length
0.58 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.533, -95.794

The tornado touched down briefly in an open field.

Hail, Wilson

When
May 1, 6:43 PM CST
Where
Wilson County, 2.14 mi SSW of Benedict
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
37.600, -95.740

Hail, Elk

When
May 1, 6:48 PM CST
Where
Elk County, 1.3 mi ESE of Moline
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.360, -96.280

Hail, Elk

When
May 1, 6:55 PM CST
Where
Elk County, 1.3 mi ESE of Moline
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
37.360, -96.280

Hail, Allen

When
May 1, 7:15 PM CST
Where
Allen County, 0.88 mi SW of Humboldt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.810, -95.440

Hail, Allen

When
May 1, 7:20 PM CST
Where
Allen County, Petrolia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.750, -95.470

Tornado, Allen

When
May 1, 7:21 PM CST to 7:23 PM CST
Where
Allen County, 2.34 mi NNE of Petrolia to 1.84 mi SSE of Humboldt
Rating
EF0
Path length
1.89 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.780, -95.450

The tornado touched down briefly in an open field.

Hail, Allen

When
May 1, 7:25 PM CST
Where
Allen County, 0.88 mi SW of Humboldt
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
37.810, -95.440

Hail, Elk

When
May 1, 7:33 PM CST
Where
Elk County, 0.55 mi E of Howard
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.470, -96.260

Hail, Elk

When
May 1, 7:39 PM CST
Where
Elk County, 0.55 mi E of Howard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.470, -96.260

Flood, Elk

When
May 1, 7:39 PM CST to May 2, 3:37 AM CST
Where
Elk County, 3.58 mi ENE of Busby to 2.03 mi ENE of Howard
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.481, -95.986

Localized flooding of low lying roads occurred in the southeastern portion of the county.

Hail, Wilson

When
May 1, 7:50 PM CST
Where
Wilson County, 1.76 mi NE of Buxton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.470, -95.900

Hail, Wilson

When
May 1, 7:54 PM CST
Where
Wilson County, 2.65 mi NE of Buxton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.480, -95.890

Hail, Wilson

When
May 1, 7:54 PM CST
Where
Wilson County, 1.1 mi W of Fredonia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.530, -95.840

Hail, Greenwood

When
May 1, 8:00 PM CST
Where
Greenwood County, 0.69 mi S of Severy
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.620, -96.230

Hail, Wilson

When
May 1, 8:07 PM CST
Where
Wilson County, 1.29 mi ENE of Vilas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.660, -95.560

Flood, Wilson

When
May 1, 8:08 PM CST to May 2, 3:37 AM CST
Where
Wilson County, 1.37 mi NE of New Albany to 0.84 mi ENE of New Albany
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.585, -95.914

Localized flooding of low lying roads occurred.

Tornado, Neosho

When
May 1, 8:14 PM CST to 8:15 PM CST
Where
Neosho County, 2.01 mi SW of (Cnu)johnson Arpt Ch to 1.29 mi SW of (Cnu)johnson Arpt Ch
Rating
EF0
Path length
0.73 mi
Path width
60 yd
Reported by
Law Enforcement
Coordinates
37.649, -95.505

The tornado touched down briefly in an open field.

Hail, Allen

When
May 1, 8:22 PM CST
Where
Allen County, 3.21 mi SSE of Humboldt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.780, -95.400

Tornado, Neosho

When
May 1, 8:44 PM CST to 8:45 PM CST
Where
Neosho County, 0.69 mi N of Earlton to 1.01 mi NNE of Earlton
Rating
EF0
Path length
0.38 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.590, -95.470

A Brief tornado touched down in open country.

Tornado, Allen

When
May 1, 8:51 PM CST to 8:52 PM CST
Where
Allen County, 0.71 mi E of Savonburg to 1.29 mi ENE of Savonburg
Rating
EF0
Path length
0.64 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
37.752, -95.137

Brief tornado touchdown occurred in open country.

Hail, Sedgwick

When
May 1, 9:21 PM CST
Where
Sedgwick County, 3.88 mi NE of Valley Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.870, -97.320

Hail, Allen

When
May 1, 9:25 PM CST
Where
Allen County, La Harpe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.920, -95.300

Hail, Sumner

When
May 1, 9:28 PM CST
Where
Sumner County, 1.49 mi SSE of Milan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.230, -97.670

Hail, Sedgwick

When
May 1, 9:30 PM CST
Where
Sedgwick County, 3.21 mi NNW of Callahan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -97.480

The hail occurred near the intersection of 21st Street North and 119th Street West.

Flood, Allen

When
May 1, 9:30 PM CST to May 2, 3:45 AM CST
Where
Allen County, 1.15 mi WNW of La Harpe to 1.56 mi SW of La Harpe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.928, -95.318

Heavy rain caused minor flooding of rural roads in the La Harpe area.

Hail, Sedgwick

When
May 1, 9:31 PM CST
Where
Sedgwick County, 0.88 mi NW of Callahan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.460

Hail, Sedgwick

When
May 1, 9:31 PM CST
Where
Sedgwick County, 1.69 mi WNW of Callahan
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.691, -97.478

Hail, Sedgwick

When
May 1, 9:31 PM CST
Where
Sedgwick County, 2.82 mi WNW of Wichita
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.710, -97.380

Hail, Sedgwick

When
May 1, 9:31 PM CST
Where
Sedgwick County, 2.89 mi NNW of Callahan
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.719, -97.468

The hail occurred southeast of the intersection of 21st Street North and Maize.

Hail, Sedgwick

When
May 1, 9:31 PM CST
Where
Sedgwick County, 0.75 mi W of (Ict)wichita Arpt
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
37.650, -97.444

The hail occurred at the Weather Service office in Wichita.

Hail, Sedgwick

When
May 1, 9:35 PM CST
Where
Sedgwick County, 1.7 mi WNW of Callahan
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.690, -97.478

Hail, Sedgwick

When
May 1, 9:38 PM CST
Where
Sedgwick County, 1.49 mi SSW of Eastborough
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.680, -97.260

This report was relayed via KAKE TV.

Hail, Sedgwick

When
May 1, 9:41 PM CST
Where
Sedgwick County, 0.75 mi W of (Ict)wichita Arpt
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
37.651, -97.444

One inch hail occurred at the Weather Service office in Wichita.

Hail, Sedgwick

When
May 1, 9:41 PM CST
Where
Sedgwick County, Park City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.800, -97.320

The hail occurred near Interstate 135 along 63rd Street North.

Hail, Sedgwick

When
May 1, 9:42 PM CST
Where
Sedgwick County, Park City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.800, -97.320

Hail, Marion

When
May 1, 9:46 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.090, -96.890

Golf ballsized hail broke several windows out of a home.

Hail, Sedgwick

When
May 1, 9:49 PM CST
Where
Sedgwick County, 0.7 mi W of Callahan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.680, -97.463

Quarter size hail occurred near the intersection of Maple and Maize.

Hail, Sedgwick

When
May 1, 9:57 PM CST
Where
Sedgwick County, 2.29 mi ESE of Wichita
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.290

Thunderstorm Wind, Butler

When
May 1, 9:57 PM CST
Where
Butler County, 0.88 mi NE of Benton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.790, -97.110

Hail, Sedgwick

When
May 1, 10:00 PM CST
Where
Sedgwick County, 1.49 mi SSW of Eastborough
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.680, -97.260

This report was relayed via a KAKE TV storm chaser.

Flood, Sedgwick

When
May 1, 10:04 PM CST to May 2, 12:30 AM CST
Where
Sedgwick County, 0.61 mi SW of Wichita to 0.53 mi SW of Wichita
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.694, -97.338

Minor street flooding occurred at Central and Market in downtown Wichita.

Thunderstorm Wind, Sedgwick

When
May 1, 10:08 PM CST
Where
Sedgwick County, 1.11 mi ENE of Oaklawn
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.606, -97.281

Hail, Marion

When
May 1, 10:15 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.090, -96.890

Hail, Sedgwick

When
May 1, 10:17 PM CST
Where
Sedgwick County, Park City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.800, -97.320

Thunderstorm Wind, Chase

When
May 1, 10:30 PM CST
Where
Chase County, 0.88 mi SE of Matfield Green
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.160, -96.560

A few shingles were blown off a roof.

Hail, Sumner

When
May 1, 10:38 PM CST
Where
Sumner County, 2.3 mi ESE of Belle Plaine
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.390, -97.190

Flood, Butler

When
May 1, 10:47 PM CST to May 2, 12:58 AM CST
Where
Butler County, 0.58 mi ESE of Potwin to 1.06 mi SSE of Potwin
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.947, -97.010

Water was reported over River Valley Road northeast of Potwin.

Thunderstorm Wind, Greenwood

When
May 1, 10:53 PM CST
Where
Greenwood County, 3.82 mi SSE of Thrall
Measured
87 kt (100 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.970, -96.290

Wind gusts estimated at nearly 100 mph caused damage to area trees and barns.

Thunderstorm Wind, Butler

When
May 1, 11:10 PM CST
Where
Butler County, 1.29 mi ESE of El Dorado
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.810, -96.850

High winds knocked down several 6 to 8 inch tree limbs.

Thunderstorm Wind, Greenwood

When
May 1, 11:10 PM CST
Where
Greenwood County, 2.97 mi SSW of Madison Godfrey Arpt
Measured
87 kt (100 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.080, -96.140

Wind gusts estimated at nearly 100 mph caused damage to a barn and home.

Thunderstorm Wind, Greenwood

When
May 1, 11:13 PM CST
Where
Greenwood County, 2.28 mi ENE of Madison Godfrey Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.130, -96.080

There was damage reported to trees and a barn.

Thunderstorm Wind, Greenwood

When
May 1, 11:15 PM CST
Where
Greenwood County, 3.26 mi E of Seely Corner
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.070, -96.160

Several power poles were downed.

Flood, Wilson

When
May 2, 1:45 AM CST to 3:37 AM CST
Where
Wilson County, 5.24 mi NNE of Vilas to 4.4 mi NE of Vilas
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.714, -95.528

Minor flooding was reported along and north of Highway 39 along the Wilson and Neosho county line.

Thunderstorm Wind, Butler

When
May 2, 9:50 PM CST
Where
Butler County, 1.29 mi ESE of El Dorado
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.810, -96.850

High winds downed several 6 to 8 inch tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102501, 102502, 102505, 102506, 102503, 102504, 102512, 103838, 102513, 102516, 103839, 102520, 102518, 90358, 102521, 102522, 103840, 102524, 103841, 103842, 87854, 103843, 95353, 103844, 102528, 102530, 102477, 102475, 95354, 102479, 102533, 102534, 104500, 103845, 103846, 103847, 103848, 103849, 104502, 95355, and more.